Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 157, NWS Midland/Odessa, TX

August 8, 2018Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 8, 2018, 9:46 PM CDT for Dawson County, Gaines County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 9:46 PM CDT (02:46 UTC)
Expired
Aug 8, 2018, 10:45 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS54 KMAF 090246
SVRMAF
TXC115-165-090345-
/O.NEW.KMAF.SV.W.0157.180809T0246Z-180809T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
946 PM CDT WED AUG 8 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Gaines County in western Texas...
  Dawson County in western Texas...

* Until 1045 PM CDT.

* At 944 PM CDT, a severe thunderstorm was located near Lamesa,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Surface observation.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile,
  Punkin Center, Arvana, Hancock, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing wind damage across Dawson County. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows!

&&

LAT...LON 3283 10216 3294 10175 3254 10174 3259 10229
TIME...MOT...LOC 0244Z 022DEG 7KT 3275 10202 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
882 
WWUS54 KMAF 090305
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1005 PM CDT WED AUG 8 2018

TXC115-165-090345-
/O.CON.KMAF.SV.W.0157.000000T0000Z-180809T0345Z/
Gaines TX-Dawson TX-
1005 PM CDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL GAINES AND DAWSON COUNTIES...

At 1005 PM CDT, a severe thunderstorm was located near Union, moving 
southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile,
Punkin Center, Arvana, Hancock, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3283 10216 3294 10175 3254 10174 3259 10229
TIME...MOT...LOC 0305Z 025DEG 9KT 3270 10205 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:18 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 8, 9:18 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
918 PM CDT Wed Aug 8 2018

.UPDATE...
Updated first period zones.

&&

.DISCUSSION...
Cluster of storms over the South Plains along a boundary slowly
drifting south. Updated zones to include isolated pops already in
the grids as these could make it down into the Central Permian
Basin later tonight if they hold together. Most of the convection
over the higher terrain has died out but additional storms over
Eastern NM trying to make it down into Lea Co.

&&

.PREV DISCUSSION... /issued 648 PM CDT Wed Aug 8 2018/

AVIATION...
00Z TAF issuance...

The main aviation concern the next 24 hours is the possibility of
thunderstorm affecting northern terminals tonight. Otherwise, VFR
conditions are expected to prevail at all sites. Currently have
showers and storms near the mountain regions early this evening.
This activity is expected to remain west of terminals but best
chances for storms drifting east would be at CNM. Will continue to
monitor radar trends and add mention of TS if needed. Later
tonight, thunderstorms may develop north of the region, sending
and outflow boundary south and shifting winds to the north at HOB,
MAF and potentially INK. Storms could move down into northern
areas but confidence in this activity affecting any terminals is
too low to include mention in the TAF attm. For the most part,
expect E/SE winds through much of the period.

PREV DISCUSSION... /issued 301 PM CDT Wed Aug 8 2018/

DISCUSSION...

An upper ridge is over the western part of the country with an upper
trough over the Upper Midwest. The upper flow over the CWA will
range from northerly to westerly. There is a chance of thunderstorms
this afternoon and evening across the higher terrain and portions of
southeast New Mexico and the northern Permian Basin. CAPE values
will be 1000 to 2000 J/kg across the above mentioned area along with
modest bulk shear and decent mid-level lapse rates. This will be
ahead of an outflow boundary from convection that was across the TX
panhandle and Oklahoma. Due to these conditions, an isolated strong
to severe storm or two will be possible. Temperatures today will
continue to be hot with highs mostly in the mid to upper 90s.

An upper low will be over Oklahoma/Arkansas on Thursday with
increasing moisture across southeast New Mexico and West Texas.
Temperatures are expected to be cooler on Thursday with highs in the
80s and 90s, except along the Rio Grande. Storm chances will remain
across the area with the best chances across the higher terrain and
the northern and eastern Permian Basin. Rain and storm chances
continue into Friday but models are not consistent with the
placement of the convection. A cold front is expected to move into
the area by Friday resulting in cooler temperatures with highs in
the 80s and 90s across most of the area. Even cooler temperatures
are expected on Saturday with highs mostly in the 80s. Precipitation
chances continue into Saturday with the GFS and ECMWF showing good
amounts across most of the area and the NAM12 showing convection
mostly remaining confined to the higher terrain. Sunday is expected
to remain very similar to Saturday except the precipitation may be
mostly concentrated across the eastern CWA. The upper low lingers
over Oklahoma on Monday allowing for decreasing chances of rain and
slightly warmer temperatures with southerly winds returning to the
area. This warming, drying trend continues into Tuesday and
Wednesday with highs in the 80s and 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  92  71  88 /  20  40  50  50
Carlsbad                       72  92  70  89 /  20  20  40  50
Dryden                         76  99  75  95 /   0   0  20  30
Fort Stockton                  72  95  69  88 /   0  10  30  40
Guadalupe Pass                 64  87  66  81 /  30  20  40  50
Hobbs                          68  88  67  86 /  20  30  50  50
Marfa                          63  88  64  81 /  20  20  30  40
Midland Intl Airport           74  93  70  87 /  10  30  50  50
Odessa                         74  93  70  87 /  10  30  50  50
Wink                           73  96  71  89 /   0  20  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 8, 2:27 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 PM CDT Wed Aug 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
227 PM CDT Wed Aug 8 2018 /127 PM MDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible this afternoon
across the Guadalupe and Davis Mountains and portions of Southeast
New Mexico and the northern Permian Basin.  A few severe
thunderstorms are also possible tonight across the northern Permian
Basin and southeast New Mexico.  Large hail and damaging winds will
be the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday, and through the
weekend.  Heavy rainfall is the main threat with showers and storms.

A Flash Flood Watch may be issued for much of Southeast New Mexico
and West Texas in the next day, mainly for Friday and this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:28 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Aug 8, 10:25 PM CDTAreal Flood AdvisoryMAFBorden, Dawson2 hr
Aug 8, 11:07 PM CDTAreal Flood AdvisoryMAFDawson, Gaines113 min
Aug 8, 11:35 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Martin115 min
Aug 9, 12:07 AM CDTAreal Flood AdvisoryMAFGaines113 min
Aug 9, 12:58 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr
Aug 9, 1:04 AM CDTAreal Flood AdvisoryMAFDawson, Gaines4 hr
Aug 9, 3:45 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.